Alert archive / Colorado / Winter Storm Watches in 2009

Winter Storm Watch 16, NWS Pueblo, CO

December 5, 20096 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Dec 5, 2009, 4:05 PM MST for 6 counties in Colorado. It took effect at Dec 7, 2009, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 5, 2009, 4:05 PM MST (23:05 UTC)
In effect from
Dec 7, 2009, 5:00 AM MST
Expired
Dec 6, 2009, 5:13 AM MST
In force
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, Conejos County, CO, Lake County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Grand Junction radar (KGJX), 193 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2009-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2009-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 5, 3:30 PM MST, 35 minutes earlier.

Area forecast discussion, Dec 5, 3:30 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
330 PM MST SAT DEC 5 2009

.SHORT TERM...

(TONIGHT AND TOMORROW)

CURRENTLY...

SURFACE OBSERVATIONS ALONG WITH 3H PRESSURE CHANGE CHARTS AT 2 PM
INDICATE LEADING EDGE OF COOLER AIR WAS LOCATED ON THE NORTH SIDE OF
THE PALMER DIVIDE...ROUGHLY ALONG AND N OF I-70. SAME CHARTS WERE
INDICATING A SURFACE LOW WAS GETTING ITS ACT TOGETHER SOUTH OF KLHX.
REGIONAL RADAR WAS INDICATING IT WAS STILL RATHER DRY...WITH JUST
SOME HI CLOUD ECHOES BEING PICKED UP OVER THE W PART OF THE STATE.
AN ARCTIC COLD FRONT WAS LOCATED FROM ROUGHLY RAPID CITY TO SOUTH OF
SALT LAKE CITY. OVER THE FAR SE PLAINS AND IMMEDIATELY E OF THE WET
MTNS...TEMPS WARMED UP INTO THE 50S...WITH 40S OVER THE REST OF THE
PLAINS.

REST OF TODAY AND TONIGHT...

OVERALL DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE ONGOING FCST. AS
HAS BEEN ADVERTISED THE LAST FEW DAYS...MAIN ACTIVITY WITH THIS
FIRST WEATHER SYSTEM WILL OCCUR MAINLY NORTH OF HIGHWAY 50. NAM
INDICATES RAPID CHANGES WILL OCCUR ALONG THE I-25 CORRIDOR THIS
EVENING AS 700 MB TEMPS DROP RAPIDLY. THIS WILL ALLOW LOW CLOUDS TO
QUICKLY DEVELOP LATER THIS EVENING AND LIGHT PRECIP SHOULD DEVELOP
AFTER 9 PM ACROSS THE PIKES PEAK REGION. MODEST ISENTROPIC LIFT WAS
INDICATED THROUGHOUT THE EVENING AND INTO TONIGHT...AND SEVERAL
INCHES OF SNOW SHOULD OCCUR ACROSS THE PIKES PEAK REGION. DECIDED
AGAINST ANY HIGHLIGHTS FOR NOW BUT THIS AREA WILL NEED TO BE
WATCHED. OVER THE REST OF THE PLAINS...SKIES SHOULD CLOUD UP LATE
THIS EVENING WITH LOW CIGS. BEST CHANCE OF LIGHT SNOW WILL OCCUR
LATER TONIGHT NORTH OF A LINE FROM KTAD TO KLHX.

AS FOR THE MTNS...SOUTHWEST MTNS SHOULD SEE ONLY SOME LIGHT ACCUMS
TONIGHT. CENTRAL MTNS HOWEVER WILL SEE BETTER QG LIFT ALONG WITH
GOOD OROGRAPHICS...SO ANTICIPATE 6 TO 10 INCHES OF NEW SNOW TO FALL
THROUGH NEXT 24H. FOR THIS REASON ISSUED A WINTER WEATHER ADVISORY FOR
THE CENTRAL MTNS.

TOMORROW...

BEST CHANCE OF SNOW WILL CONTINUE OVER C MTNS THROUGH THE DAY. SNOW
WILL ALSO OCCUR ON THE PLAINS MAINLY N OF HIGHWAY 50...WITH MOST OF
THE SNOW OCCURRING DURING THE MORNING HOURS. BY AFTERNOON...
ISENTROPIC LIFT DISSIPATES AND BETTER FORCING MOVES OFF TO THE
NORTHEAST. SKIES SHOULD REMAINS CLOUDY ACROSS THE
REGION...ESPECIALLY THE PLAINS.

IT WILL BE QUITE COLD TOMORROW AS ARCTIC AIR REMAINS ENTRENCHED OVER
REGION. TEMPS SHOULD BE ABOUT 20F COOLER THAN TODAYS HIGHS.
/HODANISH

.LONG TERM...

(SUNDAY NIGHT THROUGH SATURDAY)

...HEAVY SNOW FOR THE CENTRAL AND WESTERN MOUNTAINS...

QUICK MOVING TROUGH WILL LIFT OUT OF THE ROCKIES AND INTO THE
PLAINS SUNDAY NIGHT WHILE A MORE POTENT STORM SYSTEM DROPS INTO
THE GREAT BASIN. SNOW WILL DECREASE IN COVERAGE OVER THE CENTRAL
AND WESTERN MOUNTAINS WITH A FEW FLURRIES LINGERING THROUGH
MORNING. TEMPERATURES WILL BE QUITE COLD ACROSS THE REGION WITH
SINGLE DIGITS TO LOW TEENS OVER THE EASTERN PLAINS...AND BELOW
ZERO OVER THE MOUNTAIN WEST.

STRONG STORM SYSTEM DROPS SOUTH ACROSS THE GREAT BASIN ON MONDAY
AND MONDAY NIGHT TURNING OUR FLOW SOUTHWESTERLY AND PUMPING
MOISTURE INTO THE ROCKIES. WEAK VORT ENERGY WILL SPREAD ACROSS THE
WESTERN MOUNTAINS WITH SNOW ONCE AGAIN DEVELOPING. SNOW COULD BE
HEAVY AT TIMES IN THE HIGHER ELEVATIONS WITH SEVERAL INCHES
THROUGH THE DAY.

FOCUS TURNS TO MONDAY NIGHT AND TUESDAY WITH BLIZZARD CONDITIONS
OVER THE EASTERN SAN JUANS AND HEAVY SNOW OVER THE CENTRAL
MOUNTAINS. UPPER TROUGH MOVES INTO THE INTERMOUNTAIN WEST ON
MONDAY NIGHT AND ACROSS THE SOUTHERN ROCKIES ON TUESDAY. STRONG
JET WRAPS AROUND THE LOW AND SUBTROPICAL MOISTURE WILL BE PUMPED
NORTHWARD INTO SOUTHWESTERN COLORADO. WINDS WILL INCREASE MONDAY
NIGHT OVER THE WESTERN MOUNTAINS WITH GUSTS OVER 50 KTS. STRONG
WIND AND HEAVY SNOW WILL COMBINE TO PRODUCE BLIZZARD CONDITIONS
OVER THE EASTERN SAN JUANS THROUGH TUESDAY...SNOW ACCUMULATIONS WILL
BE SIGNIFICANT WITH 40 TO 60 INCHES OVER THE SAN JUANS. OVER THE
CENTRAL MOUNTAINS...SNOWFALL TOTALS WILL BE SOMEWHAT LESS WITH 20
TO 30 INCHES. ELSEWHERE...THE SANGRE DE CRISTOS WILL SEE 4 TO 8
INCHES OF SNOWFALL AND 1 TO 2 INCHES EXPECTED IN THE SAN LUIS
VALLEY. ANOTHER CONCERN FOR TUESDAY WILL BE WINDS AND TEMPERATURES
ACROSS THE PLAINS. STRONG WINDS ALOFT COULD SET THE STAGE FOR
STRONG SURFACE WINDS TUESDAY ALONG THE LEE SLOPES. CURRENT CROSS
SECTIONAL ANALYSIS INDICATES MORE OF A TRAPPED LEE WAVE EVENT WITH
WINDS GUSTING TO NEAR 40 KTS IN ALONG THE LEE SLOPES OF THE SANGRE
DE CRISTO AND WET MOUNTAINS. IF CONDITIONS BEGIN TO INDICATE
DUCTING WITH FUTURE MODEL RUNS...HIGHER WINDS WILL BE LIKELY WITH
GREATER DOWNSLOPE POTENTIAL. WARMED TEMPERATURES SIGNIFICANTLY
ACROSS THE SOUTHEASTERN PLAINS ON TUESDAY WITH STRONG MIXING AND
DELAYED ARRIVAL OF THE SURFACE FRONT. HIGHS WILL REACH IN THE
UPPER 30S TO NEAR 40 ALONG THE LEE SLOPES AND ADJACENT PLAINS.

COLD FRONT RACES SOUTH ON TUESDAY EVENING WITH WINDS TURNING
NORTHERLY AND MUCH COLDER AIR FILTERING INTO THE REGION. UPPER
TROUGH WILL ALSO BE PROGRESSING OVER THE AREA WITH SNOW SPREADING
EASTWARD OUT OF THE MOUNTAINS AND INTO THE PLAINS. NOT MUCH IN THE
WAY OF ACCUMULATIONS EXPECTED OVER THE EASTERN PLAINS WITH AMOUNTS
GENERALLY NEAR AN INCH. SNOW WILL DECREASE TUESDAY NIGHT OVER THE
WESTERN AND CENTRAL MOUNTAINS AND COME TO AN END ACROSS THE PLAINS
BY WEDNESDAY MORNING. WHILE MODELS ARE IN AGREEMENT WITH THIS
STORM SYSTEM...SLIGHT DEVIATIONS IN TRACK AND SPEED WILL IMPACT
WHAT AREAS SEE HEAVY SNOWFALL AND HOW MUCH SNOW WILL FALL.

A SHORTWAVE TROUGH IS FORECAST TO DROP IN BEHIND THE DEPARTING
TROUGH ON WEDNESDAY BRINGING ANOTHER QUICK SHOT OF SNOW TO THE
WESTERN AND CENTRAL MOUNTAINS WITH AN ADDITIONAL FEW INCHES OF
SNOWFALL EXPECTED. MODELS DIVERGE LATE IN THE WEEK WITH THE GFS
GENERATING WESTERLY ZONAL FLOW WHILE THE ECMWF REMAINS MORE
AMPLIFIED WITH THE CANADIAN LOW. THE GFS SOLUTION WOULD BRING
WARMER CONDITIONS TO THE REGION WHILE THE ECMWF KEEPS THE REGION
COOLER. NO SIGNIFICANT CHANGES MADE TO THE FORECAST THURSDAY
THROUGH SATURDAY. MOZLEY

&&

.AVIATION...

FOR KALS...

EXPECT VFR CONDITIONS NEXT 24 HOURS. GUSTY SW SURFACE WINDS WILL
BECOME A CONCERN BY TOMORROW AFTERNOON OVER THE VALLEY...EXPECT SW
WINDS OF 20 TO 30 MPH.

FOR KCOS...

HIGH IMPACT EVENT EXPECTED. MAIN CONCERN WILL BE LOW CIGS AND
POSSIBLY RESTRICTED VIS DUE TO BOTH SNOW AND FOG. LOW CIGS SHOULD
DEVELOP AFTER 04Z AS ARCTIC AIR MOVES IN. CIGS LIKELY TO GO INTO THE
LIFR CATEGORY. SNOW NOT EXPECTED TO BE HEAVY...BUT COULD BE STEADY
FOR A 12-15H PERIOD FROM MIDNIGHT TO EARLY AFTERNOON SUNDAY.

TEMPS WILL BE VERY COLD WITH TEENS AND 20S EXPECTED FOR TOMORROWS
HIGHS.

FOR KPUB...

MODERATE TO HIGH IMPACT EVENT EXPECTED. MAIN CONCERN WILL BE CIGS AS
IFR CONDITIONS EXPECTED FROM LATER TONIGHT INTO TOMORROW AFTERNOON.
COULD ALSO SEE SOME LIGHT SNOW AND FOG.

COLD TEMPS EXPECTED AS HIGHS ONLY EXPECTED INTO THE LOWER 20S.

REST OF AREA...

ARCTIC AIRMASS WILL OVERSPREAD PLAINS LATER THIS EVENING AND LAST
THROUGH SUNDAY. HEAVY SNOWS EXPECTED ALONG CENTRAL MTN REGION WITH
LIGHTER SNOWS SW MTNS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY AFTERNOON
FOR COZ066-068.

WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY
AFTERNOON FOR COZ058>061-064-065-067.

WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 6 PM MST
SUNDAY FOR COZ058-060.

&&

34/88
Hazardous weather outlook, Dec 5, 6:10 AM MST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
610 AM MST SAT DEC 5 2009

COZ058>089-093>099-061315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
610 AM MST SAT DEC 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED TO DEVELOP ACROSS THE CENTRAL AND SOUTHWEST
MOUNTAINS LATE THIS EVENING WITH SNOWFALL SPREADING ACROSS THE UPPER
AND MID ARKANSAS RIVER VALLEY AND ACROSS THE EASTERN MOUNTAINS
THROUGH LATE TONIGHT. SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE
POSSIBLE BE EARLY SUNDAY MORNING WITH THE GREATEST AMOUNTS EXPECTED
ACROSS THE HIGHER TERRAIN OF THE CENTRAL MOUNTAINS AND PIKES PEAK
REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE SOME LIGHT SNOW ACCUMULATIONS SUNDAY OVER THE PIKES
PEAK REGION...AND OVER THE CENTRAL AND SOUTHWEST MOUNTAINS...WITH
ONE TO THREE INCHES POSSIBLE. THE SANGRE DE CRISTO AND WET
MOUNTAINS MAY ALSO SEE A COUPLE OF INCHES.

A STRONGER WEATHER SYSTEM IS EXPECTED TO BRING SIGNIFICANT SNOWFALL
TO THE SOUTHWEST MOUNTAINS...AND PORTIONS OF THE CENTRAL
MOUNTAINS...MONDAY THROUGH TUESDAY. A FEW FEET OF SNOW WILL BE
POSSIBLE OVER THE EASTERN SAN JUAN MOUNTAINS...WITH A LITTLE LESS
OVER THE LA GARITA MOUNTAINS. ONE TO TWO FEET OF SNOW WILL BE
POSSIBLE OVER THE EASTERN SAWATCH MOUNTAINS...WITH MAYBE FIVE TO TEN
INCHES OVER THE REMAINDER OF LAKE COUNTY. THE SANGRE DE CRISTO
MOUNTAINS MAY SEE FOUR TO EIGHT INCHES. AT THIS TIME IT LOOKS LIKE
THE LOWER ELEVATIONS OF THE FORECAST AREA COULD GENERALLY SEE
UNDER 3 INCHES.

THE SOUTHWEST AND CENTRAL MOUNTAINS COULD SEE SOME ADDITIONAL LIGHT
ACCUMULATIONS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATE TONIGHT.

23/28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 4:05 PM MSTBlizzard WatchPUBConejos, Mineral, Rio Grande, Saguache4 hr
Dec 5, 4:05 PM MSTWinter Weather AdvisoryPUBChaffee, Lake, Saguache26 hr

Nearby

Winter Storm Watches in Colorado, 2009Every winter storm watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.